MAUDE Adverse Event Report: ALPHATEC SPINE, INC. TAP, CANNULATED, 4.5 MM (STAINLESS STEEL); HWX

ALPHATEC SPINE, INC. TAP, CANNULATED, 4.5 MM (STAINLESS STEEL); HWX
Model Number 73715
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/21/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No evaluation possible at this time.The instrument has not been returned for evaluation.Upon the receipt of additional information and/or the return of the illico tap a follow-up report will be submitted.
 
Event or Problem Description
An international customer ((b)(6)) reported the patient had extremely hard bone.The tip of the tap was broken at s1 while the surgeon was creating a hole into the pedicle through the dilator.Removal of the detached tip was unsuccessful.It remains entrapped within the patient's s1.
 
Additional Manufacturer Narrative
Evaluation of the returned cannulated tap found that the distal tip had fractured and became separated from the instrument.Inspection under magnification revealed circular fracture lines indicative of a torsional overload.The detached tip which remains positioned within the patients s1 was manufactured from 465ss (stainless steel) and is certified to astm a564 specifications.It appears that this occurrence is likely the result of implantation in hard dense bone, which required an increased torsional load that exceeded the design limits of the instrument.

Brand Name
TAP, CANNULATED, 4.5 MM (STAINLESS STEEL)
Common Device Name
HWX
Manufacturer (Section D)
ALPHATEC SPINE, INC.
5818 el camino real
carlsbad CA 92008
MDR Report Key7885781
Report Number2027467-2018-00067
Device Sequence Number2365241
Product Code HWX
UDI-Device Identifier00844856044005
UDI-Public(01)00844856044005(10)6918102
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number73715
Device Catalogue Number73715
Device Lot Number6918102
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/20/2018
Initial Date Received by Manufacturer 08/22/2018
Supplement Date Received by Manufacturer08/22/2018
Initial Report FDA Received Date09/18/2018
Supplement Report FDA Received Date10/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age71 YR